Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 9, 2009, 4:34 PM MDT for Toole County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 4:34 PM MDT (22:34 UTC)
- Expired
- Aug 9, 2009, 7:37 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Toole County, MT
The radar
The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTFX 092234
FFWTFX
MTC101-100030-
/O.NEW.KTFX.FF.W.0002.090809T2234Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA...
THIS INCLUDES THE CITY OF SHELBY...
* UNTIL 630 PM MDT
* AT 431 PM MDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT
REPORTED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEVIN...SHELBY AND SUNBURST.
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 354 AND 392.
THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 263 AND 294.
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN OVER PORTIONS
OF THE WARNED AREA AND ADDITIONAL HEAVY RAINFALL IS EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4893 11154 4833 11150 4834 11179 4838 11180
4839 11198 4844 11201 4844 11209 4847 11214
4846 11217 4847 11219 4892 11219
$$3 follow-up statements
277
WGUS85 KTFX 092328
FFSTFX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT SUN AUG 9 2009
MTC101-100030-
/O.CON.KTFX.FF.W.0002.000000T0000Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOLE MT-
528 PM MDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL TOOLE COUNTY...
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNBURST...
SHELBY AND KEVIN
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 354 AND 392.
THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 264 AND 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT
FALLS.
&&
LAT...LON 4835 11150 4834 11179 4838 11180 4839 11198
4844 11201 4844 11209 4847 11214 4847 11218
4892 11219 4893 11154
$$000
WGUS55 KTFX 100026
FFWTFX
MTC101-100200-
/O.EXT.KTFX.FF.W.0002.000000T0000Z-090810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA...
THIS INCLUDES THE CITY OF SHELBY...
* UNTIL 800 PM MDT
* AT 623 PM MDT...FLASH FLOODING WAS REPORTED FROM A CLUSTER OF
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE KEVIN...SHELBY AND SUNBURST.
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 354 AND 392.
THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 264 AND 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE IN
AREAS WHERE WATER IS COVERING THE ROAD.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT
FALLS.
&&
LAT...LON 4835 11150 4834 11179 4838 11180 4839 11198
4844 11201 4844 11209 4847 11214 4847 11218
4892 11219 4893 11154
$$
MLS364
WGUS85 KTFX 100137
FFSTFX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT SUN AUG 9 2009
MTC101-100146-
/O.CAN.KTFX.FF.W.0002.000000T0000Z-090810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOLE MT-
737 PM MDT SUN AUG 9 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TOOLE
COUNTY...
LIGHT RAIN IS STILL POSSIBLE...HOWEVER THE THREAT FOR FLASH FLOODING
HAS ENDED SO HAVE CANCELLED THE FLASH FLOOD WARNING.
LAT...LON 4835 11150 4834 11179 4838 11180 4839 11198
4844 11201 4844 11209 4847 11214 4847 11218
4892 11219 4893 11154
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:27 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 9, 2:27 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT SUN AUG 9 2009 .DISCUSSION... TONIGHT THROUGH TUESDAY...AIRMASS WILL REMAIN MARGINALLY UNSTABLE THROUGH THIS EVENING WITH ISOLATED CONVECTION MAINLY CONFINED TO THE MOUNTAINS. BREEZY AFTERNOON WINDS ARE EXPECTED TO DIMINISH FAIRLY RAPIDLY DURING THE EVENING HOURS AS WELL. THE WORK WEEK STARTS OFF WITH A WEAK...BROAD RIDGE OVER THE NORTHERN PLAINS AND WEST TO SOUTHWEST FLOW ALOFT OVER MONTANA. THE AIRMASS WILL BE GENERALLY DRY FROM LATE TONIGHT THROUGH TUESDAY MORNING WITH A WARMING TREND EXPECTED. HAVE AGREED WITH SURROUNDING OFFICES TO ADD A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS NEAR YELLOWSTONE PARK MONDAY AFTERNOON AND EVENING. MAIN WEATHER CONCERN DURING THIS TIME FRAME WILL BE BREEZY WINDS OVER PORTIONS OF NORTH CENTRAL MONTANA DURING THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY WHICH WILL BEAR WATCHING FOR FIRE WEATHER CONCERNS. TUESDAY NIGHT THROUGH FRIDAY NIGHT...WINDY CONDITIONS ALONG WITH NEAR SEASONAL NORMAL TEMPERATURES WILL CONTINUE WITH BOTH MODELS IN GOOD AGREEMENT OVER THE GENERAL SYNOPTIC PATTERN FOR MOST OF THE LONG TERM. EXACT TIMING OF A COUPLE OF UPPER LEVEL DISTURBANCE THAT WILL MOVE MAINLY NORTH OF THE AREA APPEARS TO BE THE ONLY POINT OF CONTENTION BEFORE FRIDAY. THE MODELS HAVE COME INTO BETTER AGREEMENT ABOUT THE POSSIBILITY OF A HIGH AMPLITUDE TROUGH DIGGING DOWN ACROSS THE CANADIAN COAST AND INTO THE NORTHWEST BY FRIDAY. WHILE THE EUROPEAN KEEPS THE LOW CLOSED...BOTH THE EUROPEAN AND THE GFS HAVE THE SIMILAR TIMING...BUT GFS IS MOVING A LARGER AMOUNT OF ENERGY SOUTHWARD INTO THE STATES. THIS SOLUTION COULD CAUSE SOME SEVERE STORM POSSIBILITIES LATER AND THE WEEK ALONG WITH ANOTHER DECENT SHOT OF PRECIPITATION. RIGHT NOW HAVE LEFT POPS AND QPF LOW DUE TO THE LACK OF CONFIDENCE WITH THIS SOLUTION. FIRE WEATHER CONCERNS ARE STILL POSSIBLE IN THE MIDDLE OF THE WEEK HOWEVER FUEL CONDITIONS MAY BE THE LIMITING FACTOR ON ANY SORT OF FIRE WEATHER PRODUCT. SUK SATURDAY AND SUNDAY...ENSEMBLES SHOW AN UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST WITH AN UPPER LEVEL TROUGH OVER THE WEST COAST. HOWEVER...BOTH ECMWF AND GFS MODELS INDICATE A SHORT WAVE TROUGH MOVING THROUGH MONTANA DURING THE PERIOD. THUS...WILL GO WITH THE AVERAGE OF THE MODELS. SO WILL GO WITH NEAR SEASONAL TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC && .AVIATION... UPDATED 1810Z. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS. DRIER CONDITIONS ARE EXPECTED ACROSS MOST AREAS WITH THE EXCEPTION OF AN ISOLATED SHOWER OR THUNDERSTORM ACROSS SOUTHWEST MONTANA. A CB OR TWO MAY DEVELOP NEAR HIGHER TERRAIN...NOT ANTICIPATING ANY STORMS OR SHOWERS DIRECTLY AFFECTING TAF SITES TODAY THOUGH. WINDS WILL BE GENERALLY WESTERLY IN NATURE WITH SOME GUSTS INTO THE TEENS POSSIBLE DURING THE AFTERNOON ACROSS THE PLAINS. && .FIRE WEATHER...WARM TEMPERATURES AND GOOD MIXING WILL CAUSE BREEZY TO WINDY CONDITIONS ACROSS PORTIONS OF NORTH CENTRAL MONTANA MONDAY AND TUESDAY AFTERNOON. LATEST OBSERVED 10/100/1000 HOUR FUELS AND FIRE DANGERS DO NOT SUPPORT ISSUING ANY HIGHLIGHTS AT THIS TIME. HOWEVER...EXPECT THAT THESE VALUES WILL CHANGE RAPIDLY OVER THE NEXT FEW DAYS. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 52 86 54 90 / 10 0 0 10 CTB 50 81 53 83 / 20 0 0 10 HLN 53 87 55 91 / 20 0 0 10 BZN 49 88 50 92 / 10 10 10 10 WEY 35 74 38 78 / 10 10 10 10 DLN 46 80 48 84 / 20 0 0 10 HVR 52 90 53 93 / 10 0 0 0 LWT 50 84 51 88 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MPJ LONG TERM...SUK/WILLIAMSON DC AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 4:39 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 439 AM MDT SUN AUG 9 2009 MTZ008>015-044>055-101045- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 439 AM MDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 9, 3:32 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 332 PM MDT SUN AUG 9 2009 MTZ010-044-046-092215- EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT- 332 PM MDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PONDERA...EASTERN GLACIER AND CENTRAL TOOLE COUNTIES UNTIL 415 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR SHELBY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SHELBY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4856 11131 4830 11197 4875 11233 4889 11193 TIME...MOT...LOC 2131Z 326DEG 5KT 4854 11188 MLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:32 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 9, 5:08 PM MDT | Special Weather Statement | TFX | Toole | 37 min |
| Aug 9, 5:21 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.